Facebook Pixel Code
About Sickkids
About SickKids

August 17, 2012

FDA issues warning based on SickKids study: More children’s deaths reported from codeine after tonsillectomy

The U.S. Food and Drug Administration issued a safety announcement warning of risk of death from codeine use in some children following tonsillectomy and/or adenoidectomy.

The FDA learned about the issue from a 2009 study in the New England Journal of Medicine and a 2012 study in Pediatrics, both lead by Dr. Gideon Koren, Director, The Motherisk Program, The Hospital for Sick Children (SickKids).

The studies reported cases concerning three children who died and one child who experienced a life-threatening case of respiratory depression after taking codeine following a tonsillectomy and/or adenoidectomy.

The research shows that these children were ultra-rapid metabolizers meaning their bodies metabolize codeine at a faster rate. "These cases suggest that many more are occurring and go undiagnosed,” says Koren, who is also a professor of Medicine, Paediatrics, and Physiology and Pharmacology at Western. “We cannot assume that codeine is safe for all young children after tonsillectomy.”

The FDA is currently conducting a safety review of codeine to determine if there are additional cases of inadvertent overdose or death in children taking codeine, and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures. They will update the public once the safety review is complete.

“This news is another example of SickKids research impacting policy and decision makers. By translating research into practice we continue to improve child health outcomes,” says Dr. Janet Rossant, Chief of Research at SickKids.

Read more about this research.